Alert archive / Nebraska / Winter Storm Warnings in 2023
Winter Storm Warning 4, NWS North Platte, NE
NWS North Platte, NE issued this winter storm warning at Mar 15, 2023, 2:17 PM CDT for 6 counties in Nebraska. It took effect at Mar 16, 2023, 1:00 AM CDT. It was in force for 13 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 15, 2023, 2:17 PM CDT (19:17 UTC)
- In effect from
- Mar 16, 2023, 1:00 AM CDT
- Expired
- Mar 16, 2023, 1:58 PM CDT
- In force
- 13 hr
- Issued by
- NWS North Platte, NE
Counties Boyd County, NE, Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 7:00 AM CDT | SNOW 0.7 | 8 Wsw Callaway, NE | |
| Mar 16, 7:00 AM CDT | SNOW 1.8 | 9 Nw Anselmo, NE | |
| Mar 16, 8:00 AM CDT | SNOW 1.2 | Nne Merna, NE | |
| Mar 16, 8:22 AM CDT | SNOW 2 | 7 Sw Amelia, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047 WWUS43 KLBF 151917 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 217 PM CDT Wed Mar 15 2023 NEZ027-038-160900- /O.UPG.KLBF.WW.Y.0009.230316T0600Z-230317T0000Z/ /O.NEW.KLBF.WS.W.0004.230316T0600Z-230317T0000Z/ Loup-Custer- Including the cities of Taylor and Broken Bow 217 PM CDT Wed Mar 15 2023 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM CDT THURSDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations of 2 to 3 inches with locally higher amounts possible. Winds gusting as high as 50 mph. * WHERE...Loup and Custer Counties. * WHEN...From 1 AM to 7 PM CDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...The best snow potential will be late tonight through late morning Thursday. There is a high probability for short duration heavy snow. This combined with strong northerly winds, could lead to white out to near white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call Nebraska 511 for the latest road information. && $$ NEZ007-010-028-029-160900- /O.UPG.KLBF.WS.A.0006.230316T0600Z-230317T0000Z/ /O.NEW.KLBF.WS.W.0004.230316T0600Z-230317T0000Z/ Boyd-Holt-Garfield-Wheeler- Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, Burwell, Bartlett, and Ericson 217 PM CDT Wed Mar 15 2023 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM CDT THURSDAY... * WHAT...Snow and areas of blowing snow are expected. Total snow accumulations of 2 to 4 inches with locally higher amounts possible. Winds gusting as high as 50 mph. * WHERE...Boyd, Holt, Garfield and Wheeler Counties. * WHEN...From 1 AM to 7 PM CDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...The best snow potential will be during the morning hours on Thursday. There is a high probability for short duration heavy snow. This combined with strong northerly winds, could lead to white out to near white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call Nebraska 511 for the latest road information. && $$ NEZ005-006-008-009-024>026-036-037-059-071-160900- /O.CON.KLBF.WW.Y.0009.230316T0600Z-230317T0000Z/ Eastern Cherry-Keya Paha-Brown-Rock-Hooker-Thomas-Blaine- McPherson-Logan-Lincoln-Frontier- Including the cities of Valentine, Springview, Ainsworth, Bassett, Rose, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Tryon, Ringgold, Stapleton, North Platte, Curtis, Eustis, and Maywood 217 PM CDT Wed Mar 15 2023 /117 PM MDT Wed Mar 15 2023/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ THURSDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 45 mph. * WHERE...Portions of southwest, west central, and north central Nebraska. * WHEN...From 1 AM CDT /midnight MDT/ to 7 PM CDT /6 PM MDT/ Thursday. * IMPACTS...Plan on slippery road conditions and hazardous travel conditions especially Thursday morning. Blowing snow will significantly reduce visibility at times especially in open areas. * ADDITIONAL DETAILS...The best snow potential will be late tonight through mid morning Thursday. There is a high probability for short duration heavy snow. This combined with gusty northerly winds, could lead to near white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call Nebraska 511 for the latest road information. && $$ For more information from the National Weather Service visit http://weather.gov/lbf
2 follow-up statements
787 WWUS43 KLBF 160845 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 345 AM CDT Thu Mar 16 2023 NEZ007-010-027>029-038-162000- /O.CON.KLBF.WS.W.0004.000000T0000Z-230317T0000Z/ Boyd-Holt-Loup-Garfield-Wheeler-Custer- Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, Taylor, Burwell, Bartlett, Ericson, and Broken Bow 345 AM CDT Thu Mar 16 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations of 1 to 3 inches. Winds gusting as high as 50 mph. * WHERE...Portions of central and north central Nebraska. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...There is a high probability for short duration heavy snow. This combined with strong northerly winds, could lead to white out to near white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call Nebraska 511 for the latest road information. && $$ NEZ005-006-008-009-024>026-036-037-059-071-162000- /O.CON.KLBF.WW.Y.0009.000000T0000Z-230317T0000Z/ Eastern Cherry-Keya Paha-Brown-Rock-Hooker-Thomas-Blaine- McPherson-Logan-Lincoln-Frontier- Including the cities of Valentine, Springview, Ainsworth, Bassett, Rose, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Tryon, Ringgold, Stapleton, North Platte, Curtis, Eustis, and Maywood 345 AM CDT Thu Mar 16 2023 /245 AM MDT Thu Mar 16 2023/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to two inches. Winds gusting as high as 50 mph. * WHERE...Portions of north central, southwest and west central Nebraska. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. Blowing snow will significantly reduce visibility at times especially in open areas. * ADDITIONAL DETAILS...There is a high probability for short duration heavy snow. This combined with gusty northerly winds, could lead to near white out conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call Nebraska 511 for the latest road information. && $$ For more information from the National Weather Service visit http://weather.gov/lbf
275 WWUS43 KLBF 161858 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 158 PM CDT Thu Mar 16 2023 NEZ007-010-027>029-038-162000- /O.CAN.KLBF.WS.W.0004.000000T0000Z-230317T0000Z/ Boyd-Holt-Loup-Garfield-Wheeler-Custer- Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, Taylor, Burwell, Bartlett, Ericson, and Broken Bow 158 PM CDT Thu Mar 16 2023 ...WINTER STORM WARNING IS CANCELLED... Snow has ended across central and portions of north central Nebraska. Winds remain gusty and patchy blowing snow will be possible through sunset. $$ NEZ005-006-008-009-024>026-036-037-059-071-162000- /O.CAN.KLBF.WW.Y.0009.000000T0000Z-230317T0000Z/ Eastern Cherry-Keya Paha-Brown-Rock-Hooker-Thomas-Blaine- McPherson-Logan-Lincoln-Frontier- Including the cities of Valentine, Springview, Ainsworth, Bassett, Rose, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Tryon, Ringgold, Stapleton, North Platte, Curtis, Eustis, and Maywood 158 PM CDT Thu Mar 16 2023 /1258 PM MDT Thu Mar 16 2023/ ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has ended across the western Sandhills and portions of north central Nebraska. $$ For more information from the National Weather Service visit http://weather.gov/lbf
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Mar 15, 12:49 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 15, 12:49 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1249 PM CDT Wed Mar 15 2023 .SYNOPSIS... Issued at 428 AM CDT Wed Mar 15 2023 Key Messages: - Warmest air of the season thus far is likely today with highs in the 60s and lower 70s. - A strong cold front arrives tonight, bringing wintry precipitation, strong winds, and a sharp drop in temperatures for Thursday. Winter headlines are in effect for areas near and east of Highway 83. - Snow showers are possible Friday in the Sandhills, which with gusty winds continuing, raises the potential for snow squalls. - Temperatures remain wintry through the weekend and are slow to moderate next week. && .SHORT TERM...(Today through Thursday) Issued at 428 AM CDT Wed Mar 15 2023 Today... An amplified upper ridge crosses the forecast area today with the trough quickly on its heels. The main surface low lines up along the Black Hills midday and approaches the northern Sandhills by early evening. Ahead of this system, strong low level south/southwest flow transitions to westerly/downslope, which will further enhance warming. The heart of the H85 thermal ridge passes during the afternoon with temps reaching 15C. Compared to climo, these values fall around the 90%ile. Forecast soundings also suggest a rather deep mixed layer to H7. If full mixing is achieved and fair skies are realized, the warmest air of the season should be a go. The guidance envelope has shrunk, mainly being centered around mid/upper 60s for a good chunk of the CWA. Trended a bit warmer in the far southwest and central Sandhills near the axis of the thermal ridge, and cooler far north and north central where some snow pack remains and the cool front arrives first. Overall, max temp values range from lower 60s to lower 70s. The switch from south to west winds appears to line up with a pre-frontal surface trough and local minimum in H85 flow. This setup may limit the breezy winds (outside the northern panhandle and far north central). Tonight... The main show begins as the strong cold front crashes through the region. Guidance suggests a very quick passage, roughly six hours from northwest corner to southeast corner of the CWA. Meanwhile, a secondary surface low spins up at the lee of the Rockies and cuts through Kansas, briefly deepening along the way. The upper trough continues to dig southeast through the northern High Plains, and the western part of the CWA briefly falls within the entrance region of the H3 jet. Essentially, the dynamics are fairly stout with this system. The frontogenesis factor is perhaps the greatest, given a 24 hr H85 temp drop of nearly 20C. Winds also switch to north/northwest and rapidly strengthen behind the front. The surface pressure change does not appear overly significant, but mid level flow will be driven toward the surface with the help of a PV anomaly and an increasingly unidirectional profile. Low level moisture advection is modest as well, as shown by dew points rising into the lower 40s across central Neb. Expect precipitation to develop around sunset in the west and rapidly spread east through the overnight hours. Thermal profiles suggest rain to start and a transition to snow from west to east. Most locations should be fully switched to snow by sunrise. Will also need to monitor the threat of freezing rain and sleet, especially north central Neb. Quickly dropping surface temps would support short-lived freezing rain potential, while some convective features would support sleet. Through 12z, not much snow accumulation is anticipated due to freshly fallen rain and low SLR's. One hazard will be untreated surfaces due to likely liquid precip occurring followed by temps falling below freezing. Thursday... The strong storm system should be well underway by sunup, and conditions will likely only deteriorate further through midday. Thermal profiles support all snow while wind gusts keep increasing to 50 mph at times. Atmospheric cross-sections indicate a solidly-sloped fgen profile and weakly negative EPV at times. Soundings show very strong lift as well with omega topping 20 ubar. Expect the heart of the precip band to be rather intense and could almost be convective in nature early on. When snow falls, 1"/hr rates will be possible. HREF and NBM show increased probabilities of these rates in central Neb. For much of west central and southwest Nebraska, the window of concern is very short, generally on the scale of 3 to 6 hours. SLR's increase as the cold air advection intensifies, which will also raise the accumulation potential. The 15/00 and 15/06z guidance suites has trended upward for moisture amounts, which would support 1 to 3 inches of snow when all is said and done. Farther northeast, moisture convergence may be even stronger and activity may linger through the afternoon. Snow amounts may reach 3 to 5 inches. Given this new information, went ahead and issued headlines for counties near and east of Highway 83. Realize snow in the 1 to 3 inch range does not typically meet the "threshold" for an advisory. However, given the very strong winds, blowing snow is certain. When the snow does fall, it will easily reduce visibility to hazardous levels. For north central, issued a Winter Storm Watch. Again, realize sub-6" amounts typically do not meet Watch/Warning criteria. However, with the greater potential for accumulating snow, longer lasting snowfall, and the very strong winds, am concerned an Advisory would not properly message the dangers of this system. Near whiteout conditions are possible there throughout the day, and felt a potential Warning would be more appropriate. .LONG TERM...(Thursday night through Tuesday) Issued at 428 AM CDT Wed Mar 15 2023 Departing trough will lift north and east into the upper Midwest by Thursday evening. As this occurs, a h5 low will track south and east out of Manitoba. This will allow the h5 low to quickly deepen through early Friday as it stalls over the northern Mississippi Valley. This will keep the area within north-northwesterly flow into the early part of the weekend. Opted to re-insert Chance PoPs (< 30%) across north central Nebraska for Friday morning into the early afternoon. This is due to a subtle area of mid-level convergence associated within a PV max rotating on the back side of the parent h5 low. This will occur within an area of steep low-level lapse rates. With thermal profiles fully supporting snow, expecting snow showers with some slight convective enhancements possible. Can't completely rule out some heavier bursts reducing visibility so folks traveling Friday should monitor later forecasts. Given the northern flow expect temperatures to remain on the cold side for March standards. EFI output shows fairly high negative anomalies daily for Friday through Monday with NAEFS guidance showing temperatures falling well below the 10th percentile. This occurs as strong Canadian high pressure tracks south along the lee of the Rocky Mountains. This high will center itself over the area late Saturday into early Sunday, supporting the coldest day of the forecast period Saturday when highs will only climb into the low 20s to low 30s...nearly 30 degrees below normal for mid-March...with Saturday/Sunday morning lows in the low teens to single digits. Departing high pressure by early Monday will allow southerly low- level flow to resume with another plume of Pacific moisture working in from the southwest. This occurs with a weak trough passing across the central and southern Plains Monday. Utilizing the model blend populates low-end PoPs for southwest through central Nebraska as a warm front lifts north and east. Discrepancies in magnitude and trajectory of greatest moisture make this a low-confidence forecast at this time. Ensemble guidance is fairly muted so refinements to timing and placement of PoPs with later forecasts appears likely. Temperatures recover towards mid-week as weak ridging looks to work into the central CONUS. Ridge breakdown arrives quickly as the next large-scale trough moves over the western CONUS. Plenty of differences regarding evolution of the upper-level pattern for the latter half of next week. Again, utilizing the model blend shows a long period of low-end precipitation chances but expecting these to be cleaned up as confidence increases. At this time, greatest certainty of precipitation appears to focus late Wednesday into Thursday. For now, will keep inherited PoPs alone. The lack of strong Canadian high pressure to the north suggests limited cold air and supports the thought of seeing a predominantly rain event during the day and at least rain/snow mix overnight. Plenty of time to sort out the details though so stay tuned. Given the large scale trough expected to work in, temperatures will again tend to favor near to below seasonable normals which matches the latest Climate Prediction Center outlooks for the 6-10 and 8-14 day products. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1249 PM CDT Wed Mar 15 2023 Precipitation continues arrives late this evening with the passage of a cold front. This front will bring rain, wintry mix, and snow chances to the region causing reductions in visibility especially in heavier bands of snow. Snow diminishes from west to east by mid-late Thursday morning. In addition, winds will shift to the northwest and quickly increase behind the front. Gusts to 35 to 40 knots are expected through Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 1 AM CDT /midnight MDT/ to 7 PM CDT /6 PM MDT/ Thursday for NEZ005-006-008-009-024>027-036>038-059- 071. Winter Storm Watch from late tonight through Thursday evening for NEZ007-010-028-029. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...NMJ AVIATION...Kulik
Hazardous weather outlook, Mar 15, 11:08 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1108 AM CDT Wed Mar 15 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-161615- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1108 AM CDT Wed Mar 15 2023 /1008 AM MDT Wed Mar 15 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. A strong cold front will arrive late tonight across portions of northern Nebraska. Winds will quickly increase up to 45 mph behind this front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winter Storm Watches and Winter Weather Advisories are in effect for portions of western and north central Nebraska on Thursday. Please refer to these products for more details. Rain will transition to a brief period of freezing rain/sleet over north central Nebraska around sunrise Thursday before changing to all snow. Strong winds gusting 40 to 50 mph and moderate to heavy intensity snowfall will lead to hazardous travel conditions with significant blowing and drifting snow likely and reductions in visibility expected. Total snow accumulations of 3 to 5 inches are possible across north central Nebraska with 1 to 3 inches for portions of the Sandhills and southwest Nebraska. Scattered snow showers are possible for north central Nebraska Friday. At this time, accumulations appear light however heavier bursts may lead to visibility reductions and difficult travel conditions. Much colder temperatures are likely Saturday and Sunday with morning lows falling to the single digits and wind chill values falling below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:22 AM CDT | Winter Storm Watch | LBF | Boyd, Garfield, Holt, Wheeler | 11 hr |
| Mar 15, 3:22 AM CDT | Winter Weather Advisory | LBF | Blaine, Brown, Cherry, Custer, Frontier, Hooker and 7 more | 35 hr |
Nearby
Winter Storm Warnings in Nebraska, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.